Hepatitis and Lortab Abuse

Hepatitis and Lortab AbuseThe liver performs several vital functions, like removing toxins from the body and fighting against infection. However, hepatitis is inflammation of the liver, which hinders this organ’s functionality and can cause minor to life-threatening consequences. Viruses can also inflame the liver, but hepatitis causes inflammation from chemicals or alcohol.

Lortab is a popular painkiller made up of hydrocodone and acetaminophen (Tylenol), and abusing this drug can cause toxic hepatitis. You may be surprised to learn that it is usually the acetaminophen that causes the inflammation, not the narcotic hydrocodone. However, you can nevertheless treat these problems if you have the right help.

How Lortab Causes Hepatitis

Hydrocodone overdose can cause respiratory failure and death, but acetaminophen overdose damages the liver. The resulting liver inflammation generally adheres to the following pattern of events:

  • The body becomes tolerant to hydrocodone and needs more of it to feel the same effects
  • Withdrawal symptoms begin if the body goes long enough without a dose
  • A toxic byproduct of acetaminophen accumulates in the liver
  • The toxicity inflames the liver and causes a potential overdose

One tablet of Lortab usually contains 500 milligrams of acetaminophen, and as little as 10 grams can damage the liver. Consuming more than 25 grams, or about 50 Lortab tablets over a limited time period, can be lethal from the acetaminophen alone. These thresholds are substantially lower if someone combines Lortab with alcohol.

Signs of Acetaminophen Overdose

Users may overdose on Lortab if they consume more of the drug to self-medicate hepatitis. If they do experience overdose, they may exhibit any of the following symptoms:

  • Abdominal pain
  • Jaundice (yellow skin)
  • Leg and stomach swelling
  • Dark-colored urine
  • Fatigue and fever
  • Diarrhea and nausea

The first signs of overdose may not emerge until 24 hours after the last dosage. However, when you see these signs, contact a medical professional immediately, especially if Lortab use caused toxic hepatitis. It will be difficult for Lortab addicts to avoid acetaminophen, and the additional pills can turn hepatitis into liver failure.

Treatment for Lortab Abuse and Hepatitis

Hepatitis is common among Lortab addicts, and the liver won’t have a chance to heal until the addiction is broken. Professional rehab is the most effective way to fight the addiction and avoid further risks, as it employs the following benefits:

  • Medically supervised detox to remove toxins from the body
  • Screenings to check for hepatitis, liver damage and other health issues
  • Dual Diagnosis treatment for concurrent mood disorders like depression and anxiety
  • Individual counseling to address the psychological addiction
  • Behavioral therapies to shape positive responses to problems
  • Psychodynamic therapies to address subconscious issues
  • Determining what triggers your painkiller abuse
  • Group therapy to practice opening up and building support structures

Rehab centers can also provide holistic treatments to improve liver health, address chronic pain and minimize ongoing side effects.

Help for Lortab Abuse and Hepatitis

Do you or a loved one struggle with Lortab addiction? Call our toll-free, 24 hour helpline to discuss treatment options, and our counselors can also check your health insurance for benefits. Addiction treatment is about the safety and health of you and your family, so please call now.